Alert archive / Nevada / Flash Flood Warnings in 2018
Flash Flood Warning 33, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Oct 4, 2018, 12:15 AM PDT for Elko County, Nevada. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2018, 12:15 AM PDT (07:15 UTC)
- Expired
- Oct 4, 2018, 1:45 AM PDT
- In force
- 90 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Elko County, NV
The radar
The Elko radar (KLRX), 115 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 7.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1941 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
855 WGUS55 KLKN 040715 FFWLKN NVC007-040845- /O.NEW.KLKN.FF.W.0033.181004T0715Z-181004T0845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Elko NV 1215 AM PDT THU OCT 4 2018 The National Weather Service in Elko Nevada has issued a * Flash Flood Warning for... Central Elko County in northeastern Nevada... * Until 145 AM PDT. * At 1214 AM PDT, Doppler radar indicated thunderstorms with potential heavy rain moving toward the Range 2 burn scar near Lamoille. Flash flooding and debris flow could occur soon. * Some locations that will experience flooding include... Lamoille Canyon. Excessive rainfall over the Range 2 burn scar will result in debris flow moving through canyons on the west side of the Ruby Mountains that have recently burned. The debris flow can consist of rock, mud, vegetation and other loose materials. LAT...LON 4056 11543 4061 11563 4081 11548 4075 11525 $$ LW
2 follow-up statements
283 WGUS75 KLKN 040814 FFSLKN Flash Flood Statement National Weather Service Elko NV 114 AM PDT THU OCT 4 2018 NVC007-040845- /O.CON.KLKN.FF.W.0033.000000T0000Z-181004T0845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Elko NV- 114 AM PDT THU OCT 4 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM PDT FOR CENTRAL ELKO COUNTY... * Until 145 AM PDT. * At 110 AM PDT, Doppler radar indicated shower activity with potential heavy rain moving over the Range 2 burn scar near Lamoille. Flash flooding and debris flow is possible. * Some locations that will experience flooding include... Lamoille Canyon. Excessive rainfall over the Range 2 burn scar will result in debris flow moving through canyons on the west side of the Ruby Mountains that have recently burned. The debris flow can consist of rock, mud, vegetation and other loose materials. LAT...LON 4056 11543 4061 11563 4081 11548 4075 11525 $$ LW
289 WGUS75 KLKN 040845 FFSLKN Flash Flood Statement National Weather Service Elko NV 145 AM PDT THU OCT 4 2018 NVC007-040852- /O.EXP.KLKN.FF.W.0033.000000T0000Z-181004T0845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Elko NV- 145 AM PDT THU OCT 4 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL ELKO COUNTY WILL EXPIRE AT 145 AM PDT... Rain will be ending soon over the Range 2 burn scar area. Please continue to heed any remaining road closures. LAT...LON 4056 11543 4061 11563 4081 11548 4075 11525 $$ LW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 9:48 PM PDT, 2 hours 27 minutes earlier.
Area forecast discussion, Oct 3, 9:48 PM PDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Elko NV 948 PM PDT Wed Oct 3 2018 .SYNOPSIS...An active weather pattern will continue across the region through the middle of next week. Snow levels will drop over the next several days as cooler temperatures move into the state but accumulating valley snow is not expected. && .UPDATE...While rain showers are still expected through Thursday, the heaviest rain has ended and the Flash Flood Watch has therefore been allowed to expire. && .PREV DISCUSSION... /ISSUED AT 1214 PM/ SYNOPSIS...An active weather pattern will continue across the region through the middle of next week. Scattered showers and isolated thunderstorms will continue through this evening with the threat of localized flash flooding. Snow levels will drop over the next several days as cooler temperatures move into the state but accumulating valley snow is not expected. SHORT TERM...This afternoon through Friday Main Concern or Impact: Flash Flood on Burn Scars today and this evening Brief synoptic overview: Occluded frontal system with a 568dm 500mb low off the central CA coast lift northeast over southern NV today, pulling a 110kt jet max into southern areas of the CWA. This creates a nice area of diffluence aloft over the area this afternoon and evening (hence the marginal areas for severe thunderstorms over the area). Meanwhile, a cold frontal boundary nears the Pacific NW by tonight as it pushes eastward. By tomorrow afternoon, the frontal boundary begins to sagged southeast across the area, eventually exiting the CWA by late Thursday night. Another frontal (more aloft) boundary approaches the area from the north by Friday afternoon. This is more of an insider slider due to the stronger jet on the backside of the 500mb trof instead of the front. Changes to Previous Forecast: Minor adjustments to POPs, QPF, and snow levels...nothing significant. Forecast Confidence & Model Discussion: Overall confidence is above average as models are in good agreement with overall pattern. Normal differences exist on precip amounts due to convective nature. Sensible Weather/Impacts: Precip Showers and thunderstorms today with heavy rain possible, therefore the flash flood watch continues. A few storms maybe strong also. Showers continue overnight and through tomorrow afternoon, before tapering off. A few afternoon showers possible in western Humboldt by Friday afternoon. Areas across the north above 7500 could see snow mix with rain at time tomorrow but accumulating snows stay closer to 10,000ft. Fog potential is low tonight but could more of an issues tomorrow night (freezing) due to less cloud cover. Winds No issues. Winds do pick up tomorrow out of the southwest ahead of front before turning more northwest behind it. Temps High temps staying below average (60s). Overnight lows should be mild tonight (40s and 50s) before falling near average by Friday morning (30s to low 40s) LONG TERM...Friday night through next Wednesday. An unsettled weather pattern will continue into next week. A drier, more stable air mass brought in by the weak front that will move through the region Thursday will allow mostly dry conditions across the state Friday. A more robust cold front with an impressive upper-level trough will move through the state Saturday lowering snow levels with valley rain and mountain snow across much of the state Saturday before moving to far eastern Nevada Sunday. Monday looks mostly dry with yet another short wave rotating around the main trough moving through the Great Basin Tuesday. No big wind threat with the exception being under northwest flow with enhanced downslope potential for the Wendover area Sunday. Temperatures will be cooler than normal by a good margin with 50s and 60s for highs and lows in the 20s and 30s. AVIATION...Widespread showers and isolated thunderstorms will persist across much of the state through this evening. MVFR VIS and CIG conditions at times are possible with the heavier showers and thunderstorms along with wind gusts up to 25kts. Fog is also a possibility after 0600Z to before sunrise although it should not be widespread and confined to valleys. FIRE WEATHER...Many areas receive another round of wetting rains today through tomorrow evening. Burns scars are once again a concern to heavy rain potential today. By tomorrow afternoon snow levels drop to near 7500 AGL in the north to 9000 AGL in central NV. Accumulating snow levels will remain much higher (AOB 10,000ft). Drier conditions for Friday before another round of wetting rains and high mountain snows occurs Friday night through Saturday. && .LKN WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM PDT this evening for Northeastern Nye County-Northern Elko County-Northern Lander County and Northern Eureka County-Northwestern Nye County-Ruby Mountains/East Humboldt Range-South Central Elko County-Southern Lander County and Southern Eureka County-Southwestern Elko County-White Pine County. && 90
In the hours before
Special weather statement, Oct 3, 6:19 PM PDT, 5 hours 56 minutes before
Special Weather Statement National Weather Service Elko NV 619 PM PDT WED OCT 3 2018 NVZ031-040145- Northern Elko County NV- 619 PM PDT WED OCT 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ELKO COUNTY UNTIL 645 PM PDT... At 619 PM PDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Midas, moving north at 20 mph. Wind gusts 40 to 50 mph and small hail will be possible with this storm. Locations impacted include... Willow Creek Reservoir and Midas Mine. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4104 11658 4108 11681 4145 11677 4140 11642 TIME...MOT...LOC 0119Z 191DEG 16KT 4114 11668 CS
Special weather statement, Oct 3, 6:32 PM PDT, 5 hours 43 minutes before
Special Weather Statement National Weather Service Elko NV 632 PM PDT WED OCT 3 2018 NVZ035-037-040215- Southern Lander County and Southern Eureka County NV- White Pine County NV- 632 PM PDT WED OCT 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WHITE PINE AND SOUTHEASTERN EUREKA COUNTIES UNTIL 715 PM PDT... At 632 PM PDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Pinto Summit, moving north at 35 mph. Wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Pancake Summit and Newark Valley. LAT...LON 3927 11574 3932 11589 3976 11587 3966 11542 TIME...MOT...LOC 0132Z 201DEG 29KT 3936 11579 SH
Special weather statement, Oct 3, 6:37 PM PDT, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Elko NV
637 PM PDT WED OCT 3 2018
NVZ037-040-040215-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
637 PM PDT WED OCT 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER AND
NORTHWESTERN NYE COUNTIES UNTIL 715 PM PDT...
At 637 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles east of Middlegate, or 25 miles northeast of Gabbs, moving
north at 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Caroll Summit.
LAT...LON 3911 11780 3914 11781 3919 11774 3924 11772
3933 11776 3938 11775 3939 11770 3943 11767
3943 11764 3946 11766 3952 11757 3951 11738
3910 11754
TIME...MOT...LOC 0137Z 191DEG 26KT 3918 11768
SHSpecial weather statement, Oct 3, 7:09 PM PDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Elko NV
709 PM PDT WED OCT 3 2018
NVZ037-040300-
Southern Lander County and Southern Eureka County NV-
709 PM PDT WED OCT 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
800 PM PDT...
At 709 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles south of New Pass Summit, moving northeast at 25 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
Locations impacted include...
New Pass Summit and Caroll Summit.
LAT...LON 3938 11775 3939 11770 3943 11767 3943 11764
3946 11766 3949 11760 3952 11759 3953 11749
3960 11748 3960 11734 3921 11751 3922 11772
3925 11772 3933 11776
TIME...MOT...LOC 0209Z 206DEG 20KT 3932 11755
SHSpecial weather statement, Oct 3, 7:40 PM PDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Elko NV
740 PM PDT WED OCT 3 2018
NVZ035-040330-
White Pine County NV-
740 PM PDT WED OCT 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITE PINE COUNTY
UNTIL 830 PM PDT...
At 739 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Shoshone, moving northeast at 40 mph.
Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
Great Basin National Park, Shoshone, Baker and Sacramento Pass.
LAT...LON 3867 11434 3868 11441 3876 11458 3918 11444
3907 11405 3898 11405
TIME...MOT...LOC 0239Z 208DEG 34KT 3877 11442
SHLocal storm report, Oct 3, 9:13 PM PDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
913 PM PDT WED OCT 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM DEBRIS FLOW 9 SE RUBY VALLEY 40.69N 115.06W
10/03/2018 ELKO NV DEPT OF HIGHWAYS
NDOT CALLED AGAIN TO REPORT TWO AREAS WITH
WATER/ROCKS/MUD OVER THE ROAD. THE FIRST
AROUND 4 MILES WEST OF THE SR 229 AND US 93
JUNCTION AND THE OTHER AREA 4 MILES NORTH ON
US 93 FROM THE SAME JUNCTION. CREWS WERE
NEEDED TO REMOVE THE DEBRIS OFF THE ROAD.
THIS IS MOST LIKELY FROM THE ECHO BURN SCAR.
&&
JRMThe office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 5:04 PM PDT | Special Weather Statement | LKN | Eureka | 41 min |
| Oct 3, 5:09 PM PDT | Special Weather Statement | LKN | 51 min | |
| Oct 3, 5:17 PM PDT | Special Weather Statement | LKN | White Pine | 43 min |
| Oct 3, 5:22 PM PDT | Special Weather Statement | LKN | Eureka | 38 min |
| Oct 3, 5:34 PM PDT | Special Weather Statement | LKN | 41 min | |
| Oct 3, 5:36 PM PDT | Special Weather Statement | LKN | 39 min | |
| Oct 3, 5:37 PM PDT | Special Weather Statement | LKN | 38 min | |
| Oct 3, 5:50 PM PDT | Special Weather Statement | LKN | Eureka | 40 min |
| Oct 3, 6:14 PM PDT | Special Weather Statement | LKN | Eureka | 46 min |
| Oct 3, 6:16 PM PDT | Special Weather Statement | LKN | 44 min | |
| Oct 3, 6:19 PM PDT | Special Weather Statement | LKN | 26 min | |
| Oct 3, 6:32 PM PDT | Special Weather Statement | LKN | 43 min | |
| Oct 3, 6:37 PM PDT | Special Weather Statement | LKN | 38 min | |
| Oct 3, 7:08 PM PDT | Areal Flood Advisory | LKN | White Pine | 3 hr |
| Oct 3, 7:09 PM PDT | Special Weather Statement | LKN | 51 min | |
| Oct 3, 7:40 PM PDT | Special Weather Statement | LKN | 50 min | |
| Oct 3, 11:36 PM PDT | Flash Flood Warning | LKN | Elko | 4 hr |
| Oct 4, 3:21 AM PDT | Flash Flood Watch | LKN | Elko, Humboldt, White Pine | 18 hr |
Nearby
Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.